Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 150, NWS Springfield, MO

July 3, 1997Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 3, 1997, 6:37 PM CDT for Cherokee County, Kansas. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1997, 6:37 PM CDT (23:37 UTC)
Expired
Jul 3, 1997, 7:45 PM CDT
In force
68 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-748 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 032346
SVRSGF
KSC021-040045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED FOR SPELLING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 PM CDT THU JUL 3 1997

* SEVERE THUNDERSTORM WARNING FOR
  CHEROKEE COUNTY - SOUTHEASTERN KANSAS

* UNTIL 745 PM CDT

* SOME AREAS AFFECTED
  FAULKNER...HALLOWELL...AND MELROSE BY 700 PM

* AT 635 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF PENNIES.
  THIS STORM WAS LOCATED IN LABETTE COUNTY NEAR MOUND VALLEY
  AND WAS MOVING SOUTHEAST AT 20 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DIME AND MARBLE SIZED HAIL.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
ST0RONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

DA/SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:36 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 3, 2:36 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT THU JUL 3 1997

TEMPERATURES ARE THE MAIN CONCERN FOR THIS FORECAST PACKAGE

ATMOSPHERE PRIMED FOR STRONG TO SEVERE CONVECTION THIS AFTERNOON AS
WARM FRONT MOVES NORTH. 19Z SURFACE ANALYSIS INDICATED THE FRONT FROM
PPF TO BETWEEN JLN AND SGF BASED ON DEWPOINT INCREASES OVER PAST 3
HOURS. OUTFLOW BOUNDARY FROM NORTHERN MISSOURI COMPLEX FROM JUST NORTH
OF SGF TO BETWEEN UNO AND TBN/VIH...AND THIS MAY BE ANOTHER FAVORED
AREA FOR DEVELOPMENT THROUGH SUNSET. 88D VWP WINDS INCREASING AT 10-12
KFT LEVEL. NO PCPN ON KSGF 88D NOW...BUT THAT SHOULD CHANGE SOON.

ONLY SLIGHT DIFFERENCES IN MODEL OUTPUT...WITH THE GENERAL SCENARIO AS
FOLLOWS: SCATTERED THUNDERSTORMS TO FORM ALONG THE FRONT THE REST OF
THIS AFTERNOON...WITH MORE ORGANIZED DEVELOPMENT OVER SOUTHEAST KANSAS.
SYSTEM WILL SPREAD EAST OVERNIGHT AND EXIT THE FORECAST AREA SHORTLY
AFTER SUNRISE. NGM GETS A SLIGHT EDGE TODAY AS IT PRODUCES A MORE
PLAUSIBLE PRECIPITATION FIELD TONIGHT. SEVERE WEATHER THREAT HIGHEST
THIS EVENING...WITH HEAVY RAINFALL OVERNIGHT. WOULD LIKE TO KEEP HEAVY
RAINFALL IN ZONES TONIGHT.

A COOL BUT DRY HOLIDAY WILL THEN FOLLOW WITH TEMPERATURES BECOMING THE
MAIN CONCERN. SGF AND LAKE OF THE OZARKS REGION MAY NOT REACH 80
TOMORROW...WHILE JLN/UNO AREAS SHOULD REACH THE LOWER 80S. WENT A DEGREE
OR TWO COOLER THAN GUIDANCE FRIDAY NIGHT WITH CLEAR SKIES...LIGHT WINDS
AND COOL AIRMASS. NEXT CHANCE OF PRECIPITATION IS SUNDAY AFTERNOON/
EVENING WHEN COLD FRONT MOVES NORTH AGAIN.

SGF BU 063/078 053/085 060 0862-
JLN BU 063/082 054/087 063 0861-

MS

In the hours before

Special weather statement, Jul 3, 1:00 PM CDT, 5 hours 37 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUL 3 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE THUNDERSTORM DEVELOPMENT POSSIBLE LATE THIS AFTERNOON AND
EVENING...WITH HEAVY RAIN LIKELY OVERNIGHT...

THE COLD FRONT WHICH MOVED THROUGH THE MISSOURI OZARKS AND SOUTHEAST
KANSAS WEDNESDAY BECAME STATIONARY JUST SOUTH OF THE MISSOURI/ARKANSAS
BORDER LAST NIGHT. THE FRONTAL BOUNDARY SEPARATED DRIER AND SOMEWHAT
COOLER AIR TO THE NORTH AND WARM AND MOIST AIR TO THE SOUTH.

A DISTURBANCE MOVING INTO THE CENTRAL PLAINS THIS AFTERNOON WILL CAUSE
THE FRONT TO MOVE NORTH INTO SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
THE FRONT WILL BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON AND THIS EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN
MISSOURI AND SOUTHEAST KANSAS AS SURFACE HEATING COMBINES WITH THE
CONVERGENCE ALONG THE FRONTAL BOUNDARY.  INSTABILITY AND WIND SHEAR
WILL BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. WHILE
DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...ISOLATED
TORNADO DEVELOPMENT IS ALSO POSSIBLE...MAINLY BEFORE SUNSET.

OVERNIGHT...A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER
SOUTHEAST KANSAS AND MOVE EAST OVERNIGHT. AT FIRST...DAMAGING WIND MAY
ACCOMPANY THE STORMS IN THIS COMPLEX...BUT THE THREAT WILL SHIFT TO
HEAVY RAINFALL BY MIDNIGHT. ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE
WITH THE COMPLEX...WHICH MAY CAUSE FLOODING PROBLEMS TO DEVELOP.

THE AREA ALONG AND SOUTH OF A PITTSBURG KANSAS TO LAMAR...BOLIVAR...
AND SALEM LINE HAS THE BEST CHANCE OF SEVERE WEATHER THROUGH MIDNIGHT.

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING IN SOUTHEAST KANSAS AND
AFTER SUNSET IN SOUTHERN MISSOURI.

MS
Special weather statement, Jul 3, 2:38 PM CDT, 3 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT THU JUL 3 1997

...SEVERE THUNDERSTORM CHANCES INCREASING ACROSS THE REGION...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 PM THAT INCLUDES BOURBON...CRAWFORD AND CHEROKEE COUNTIES IN
SOUTHEAST KANSAS...AND ADJACENT PORTIONS OF NORTHERN OKLAHOMA.

THE ATMOSPHERE ACROSS THE REGION WAS BECOMING MORE UNSTABLE AS A WARM
FRONT MOVES NORTHWARD ACROSS SOUTHERN KANSAS AND SOUTHERN MISSOURI.
WARMER AND MORE HUMID AIR WILL FLOW INTO THE REGION LEADING TO THE
DEVELOPMENT OF THUNDERSTORMS.

ADDITIONAL SEVERE THUNDERSTORM WATCHES MAY BE NEEDED ACROSS MISSOURI AS
THE ATMOSPHERE DESTABILIZES AND STORMS DEVELOP LATER THIS AFTERNOON
INTO THIS EVENING.

SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE.  HEAVY DOWNPOURS FROM THE STORMS MAY ALSO LEAD TO
LOCALIZED FLOODING.

RESIDENTS ACROSS THE REGION SHOULD REMAIN ALERT FOR THE APPROACH
OF STORMS.  STAY TUNED TO NOAA WEATHER RADIO...OR THIS CHANNEL
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

RUNNELS
Special weather statement, Jul 3, 2:39 PM CDT, 3 hours 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT THU JUL 3 1997

...SEVERE THUNDERSTORM CHANCES INCREASING ACROSS THE REGION...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 PM THAT INCLUDES BOURBON...CRAWFORD AND CHEROKEE COUNTIES IN
SOUTHEAST KANSAS...AND ADJACENT PORTIONS OF NORTHERN OKLAHOMA.

THE ATMOSPHERE ACROSS THE REGION WAS BECOMING MORE UNSTABLE AS A WARM
FRONT MOVES NORTHWARD ACROSS SOUTHERN KANSAS AND SOUTHERN MISSOURI.
WARMER AND MORE HUMID AIR WILL FLOW INTO THE REGION LEADING TO THE
DEVELOPMENT OF THUNDERSTORMS.

ADDITIONAL SEVERE THUNDERSTORM WATCHES MAY BE NEEDED ACROSS MISSOURI AS
THE ATMOSPHERE DESTABILIZES AND STORMS DEVELOP LATER THIS AFTERNOON
INTO THIS EVENING.

SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE.  HEAVY DOWNPOURS FROM THE STORMS MAY ALS&O LEAD TO
LOCALIZED FLOODING.

RESIDENTS ACROSS THE REGION SHOULD REMAIN ALERT FOR THE APPROACH
OF STORMS.  STAY TUNED TO NOAA WEATHER RADIO...OR THIS CHANNEL
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

RUNNELS

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.